Q: Abilify & Psychosis and Suicidal Thoughts
Hi Doctor Phelps:
Two months ago, my son was placed on Abilify, with the intention of weaning him
off of Risperdal (he was diagnosed with bipolar disorder in December 2003).
Within 3 days, he became very psychotic, heard voices for the first time and
also for the first time became suicidal. The voices were telling him to cut
himself with a knife. I also learned that during this 3 days he had been
smoking some pretty potent pot.
The abilify was dicontinued and he got better within 5 days, except he went into
a deep depression and continued to have suicidal thoughts on occasion. Lexapro
was added to the mix. He also was on Depakote 1250 mg.
Over the last month, I could see him starting to pace a lot, have strange
thoughts and some minimal psychosis. He unfortunatley went on a meth binge one
night, and 2 days later was back in the hospital, becasue he went into major
He was again put on Abilify (I didn't learn this until later) Within 3 days he
called to tell me that he wanted to kill me with a knife because I was forcing
him to take drugs (at least in his mind). 2 days after that, he did the same
thing to his dad. That's when I found out he was taking it. I called the
doctor and it was immediately replaced with Zyprexa. Plaus, the Depakote dose
has been raised (he's 6'5" and 200 lbs, so 1250 mg was not enough).
Within 3 days, the psychosis is completly gone.
Everyone I have told, doctors included are very surprised by his response to
Abilify. Have you heard of this happening?
Anyway, he is much better, I found an inpatient dual-diagnosed program for him
that he is supposed to go into right from the hospital. He is fighting that
now, saying he doesn't need it -- but that is a whole other story.
Dear Nancy --
Both psychosis and suicidal thought are listed on the product information the
manufacturer has to hand out. They're both way down the page, easy to miss, and
in the section where every problem except having the kitchen sink fall on your
head is listed -- so it's never very clear, when something is listed there, if
the medication really caused it or something else -- including, for these kinds
of symptoms, the illness itself.
However, even amongst the few patients to whom I've
given it, about 5 so far I think, nearly all of them have gotten a severe
agitation that looks like the kind of agitation I've seen caused by
antidepressants, except quite a bit worse. As that agitation on antidepressants
has been associated with suicidal and homicidal thinking, e.g. in the recent FDA
ruling about antidepressants, I don't think it's too much of a leap to wonder if
something similar is happening with Abilify in your son's case. I just looked:
no case reports of suicide on PUB MED yet. But the patients who had this
reaction really didn't like it and really disliked the medication because
Good job helping your son's treatment team keep all the
available information active in the medication choices.
Published July, 2004